Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Brownsville, TX

April 24, 2004Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 24, 2004, 7:56 PM CDT for Starr County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 7:56 PM CDT (00:56 UTC)
Expired
Apr 24, 2004, 8:45 PM CDT
In force
49 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 152 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 250056
SVRBRO
TXC427-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
753 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR EL SAUZ...MOVING EAST AT 10 MPH.

IN ADDITION TO SMALL HAIL AND DAMAGING WINDS NEAR 60 
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2666 9892 2644 9898 2626 9861 2660 9846

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:00 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 24, 2:00 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT SAT APR 24 2004

.DISCUSSION...CONDITIONS LOOK PRIME FOR ANOTHER WILD DAY OF
THUNDERSTORMS OVER SOUTH TEXAS. A VERY MOIST AIR MASS IS IN
PLACE...WITH INSTABILITY ALOFT AND SURFACE BOUNDARIES TO INITIATE
DEEP CONVECTION. KBRO RADAR INDICATES THUNDERSTORM ACTIVITY HAS
ALREADY APPEARED OVER DEEP SOUTH TEXAS. SATELLITE IMAGERY SHOWS A
DEVELOPING MESOSCALE CONVECTIVE SYSTEM NORTHWEST OF CORPUS CHRISTI
NEAR BEEVILLE. THIS SYSTEM COULD BECOME INTEGRATED WITH DEVELOPING
THUNDERSTORM ACTIVITY WEST OF OUR AREA. IF NOTHING ELSE...THE MCS
WILL PRODUCE OUTFLOW BOUNDARIES THAT MAY PASS REACH THE LOWER RIO
GRANDE VALLEY THIS EVENING AND ENHANCE SHOWER AND THUNDERSTORM
ACTIVITY.
&&

.MARINE...SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THIS EVENING
AS WINDS HAVE TURNED TO THE NORTHEAST IN THE OFFSHORE WATERS AND
WAVE HEIGHTS ARE EXPECTED TO REMAIN NEAR 7 FEET. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE LOWER TEXAS
COAST TONIGHT INTO SUNDAY MORNING. WINDS AND WAVES ARE LIKELY TO BE
SIGNIFICANTLY HIGHER IN AND NEAR THUNDERSTORMS. WINDS ARE EXPECTED
TO REMAIN NORTH TO NORTHEAST THROUGH SUNDAY WITH WAVE HEIGHTS ABOVE
5 FEET IN THE GULF WATERS. WINDS AND WAVE HEIGHTS ARE LIKELY TO
SUBSIDE LATE MONDAY INTO TUESDAY.

.AVIATION...EXPECT MVFR WEATHER THROUGH 24/20Z WITH INCREASING
CHANCES FOR THUNDERSTORMS AFTER 20Z. IFR CONDITIONS ARE LIKELY AFTER
25/00Z DUE TO CEILINGS BELOW 1000 FEET AND THUNDERSTORMS IN THE
VICINITY OF DEEP SOUTH TEXAS AIRFIELDS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS...69
AVIATION/MARINE...53
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 24, 4:39 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 PM CDT SAT APR 24 2004

TXZ248>257-251100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
439 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE COASTAL WATERS
OF DEEP SOUTH TEXAS DUE TO SWELLS NEAR 7 FEET.

DEEP SOUTH TEXAS CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AS A
COLD FRONT APPROACHES. SOME SEVERE STORMS COULD DEVELOP THIS
AFTERNOON AND TONIGHT...PRODUCING FREQUENT LIGHTNING...DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM POTENTIAL WILL CONTINUE ON SUNDAY...WITH RAIN CHANCES
LINGERING THROUGH EARLY TUESDAY BEFORE HIGH PRESSURE TAKES CONTROL.
RAIN CHANCES WILL DECREASE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:04 PM CDTSevere Thunderstorm WarningBROHidalgo26 min
Apr 25, 3:33 AM CDTFlash Flood WarningBROKenedy117 min
Apr 25, 4:24 AM CDTSpecial Marine WarningBRO66 min
Apr 25, 4:24 AM CDTSpecial Marine WarningBRO66 min
Apr 25, 5:25 AM CDTSpecial Marine WarningBRO65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.